From vaping, Canadian teen developed popcorn lung type injury
In Canada, researchers have identified a new type of lung injury caused by vaping. Researchers believe it is connected to condiments in simple vape pens, causing symptoms that are similar to the popcorn lung injury that is seen in workers exposed to flavorings in microwave popcorn. On Thursday, this case got published in the Canadian Medical Association Journal, and it involved a matter of a boy in the age of 17 years who developed a form of bronchiolitis, which is a severe and constant lung injury caused by chemical exposure. The situation has been connected to diacetyl, which is a chemical that provides microwave popcorn a buttery flavor, and it is also known as the cause of bronchiolitis. Various studies have found diacetyl in vaping liquids.
The formerly healthy Canadian teen turned up in the emergency department of a community hospital with a severe cough in Ontario. He got diagnosticated with pneumonia, and doctors prescribed him antibiotics. After five days, the boy was back with worsening symptoms, and he was admitted and provided intravenous antibiotics. He continued to collapse and was on a mechanical ventilator, but still plucked to improve. In this situation, he was transferred to London Health Sciences Centre and put on oxygenation, machine, which is an extreme treatment that does the function of the lungs. This procedure made him stabilized but did not inverse the situation completely.
Doctor Karen Bosma, who is the physician in London Health intensive care, has said that he was concerned his lungs might never recover enough to get him off the machine. The doctor fears that he might require a lung transplant, and the doctors’ team transferred the boy to a regional transplant center in Toronto. Doctors have decided to try high-dose steroids that may help in reducing the inflammation. Though this case seems to be similar to more than 2,000 cases of vaping-related illness in the U.S., the injury is different. Instead of injured air scars in the lungs, the boy had damaged airways, that the doctors believe caused by the chemical injury.